Alert archive / Illinois / Tornado Warnings in 2020

Tornado Warning 20, NWS Lincoln, IL

November 10, 2020Fulton County, Knox County, Peoria County, Illinois

NWS Lincoln, IL issued this tornado warning at Nov 10, 2020, 2:51 PM CST for Fulton County, Knox County, Peoria County, Illinois. It was in force for 24 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 10, 2020, 2:51 PM CST (20:51 UTC)
Expired
Nov 10, 2020, 3:15 PM CST
In force
24 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Fulton County, IL, Knox County, IL, Peoria County, IL

The radar

The Lincoln radar (KILX), 86 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 10, 3:02 PM CSTTSTM WND DMGElmwood, ILAPARTMENT BUILDING ROOF BLOWN OFF. TIME ESTIMATED BY RADAR.
Nov 10, 3:05 PM CSTTSTM WND GST 50Elmwood, IL0.5 INCH HAIL OCCURRING AT THE SAME TIME

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 10, 11:22 AM CSTSevere Thunderstorm WatchSPC7 hr
Nov 10, 2:05 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 8.9 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2020-11-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 97 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2020-11-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 192 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
97 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
614 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
192 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

575 
WFUS53 KILX 102051
TORILX
ILC057-095-143-102115-
/O.NEW.KILX.TO.W.0020.201110T2051Z-201110T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Lincoln IL
251 PM CST Tue Nov 10 2020

The National Weather Service in Lincoln has issued a

* Tornado Warning for...
  North central Fulton County in west central Illinois...
  Southeastern Knox County in west central Illinois...
  Northwestern Peoria County in central Illinois...

* Until 315 PM CST.

* At 251 PM CST, severe thunderstorms capable of producing both
  tornadoes and extensive straight line wind damage were located near
  Fairview, or 9 miles northwest of Canton, moving east at 50 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* These dangerous storms will be near...
  Farmington and Yates City around 300 PM CST.
  Elmwood and Trivoli around 305 PM CST.
  Brimfield around 310 PM CST.
  Hanna City around 315 PM CST.

Other locations impacted by this tornadic thunderstorm include Middle
Grove, Smithville, Kickapoo, Norris and Monica.

This includes Interstate 74 between mile markers 68 and 82.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

This cluster of thunderstorms is capable of producing tornadoes and
widespread significant wind damage. Do not wait to see or hear the
tornado. For your protection move to an interior room on the lowest
floor of a building.

&&

LAT...LON 4062 9020 4074 9025 4095 8979 4064 8971
TIME...MOT...LOC 2051Z 252DEG 44KT 4068 9014 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

37
2 follow-up statements
194 
WWUS53 KILX 102105
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
305 PM CST Tue Nov 10 2020

ILC057-102114-
/O.CAN.KILX.TO.W.0020.000000T0000Z-201110T2115Z/
Fulton-
305 PM CST Tue Nov 10 2020

...THE TORNADO WARNING FOR NORTH CENTRAL FULTON COUNTY IS
CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 800 PM CST for central and
west central Illinois.

LAT...LON 4072 8999 4083 9005 4095 8979 4073 8973
TIME...MOT...LOC 2104Z 252DEG 44KT 4073 8993 

$$

ILC095-143-102115-
/O.CON.KILX.TO.W.0020.000000T0000Z-201110T2115Z/
Knox-Peoria-
305 PM CST Tue Nov 10 2020

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 315 PM CST FOR EASTERN
KNOX AND NORTHWESTERN PEORIA COUNTIES...

At 304 PM CST, a severe squall line capable of producing both
tornadoes and extensive straight line wind damage was located near
Trivoli, or 13 miles northeast of Canton, moving east at 50 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
eastern Knox and northwestern Peoria Counties, including the
following locations... Kickapoo and Monica.

This includes Interstate 74 between mile markers 68 and 82.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

This cluster of thunderstorms is capable of producing tornadoes and
widespread significant wind damage. Do not wait to see or hear the
tornado. For your protection move to an interior room on the lowest
floor of a building.

&&

LAT...LON 4072 8999 4083 9005 4095 8979 4073 8973
TIME...MOT...LOC 2104Z 252DEG 44KT 4073 8993 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

37
835 
WWUS53 KILX 102115
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
315 PM CST Tue Nov 10 2020

ILC095-143-102125-
/O.EXP.KILX.TO.W.0020.000000T0000Z-201110T2115Z/
Knox-Peoria-
315 PM CST Tue Nov 10 2020

...THE TORNADO WARNING FOR EASTERN KNOX AND NORTHWESTERN PEORIA
COUNTIES HAS EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been allowed to expire.

A Tornado Watch remains in effect until 800 PM CST for central and
west central Illinois.

LAT...LON 4072 8999 4083 9005 4095 8979 4073 8973
TIME...MOT...LOC 2115Z 270DEG 44KT 4076 8979 

$$

37

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this tornado warning went out at Nov 10, 11:53 AM CST, 2 hours 58 minutes earlier.

Area forecast discussion, Nov 10, 11:53 AM CST, 2 hours 58 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1153 AM CST Tue Nov 10 2020

.SYNOPSIS...
Issued at 235 AM CST Tue Nov 10 2020

One last day of unseasonably warm weather is on tap, as high
temperatures once again reach the 70s today. A cold front will
move through central Illinois early this evening. Preceding it, a
narrow line of strong thunderstorms will race from west to east
across the state, beginning around mid afternoon and exiting
early in the evening. In addition, southerly winds even outside
the storms will gust from 40 to 45 mph this afternoon.

&&

.UPDATE...
Issued at 1029 AM CST Tue Nov 10 2020

16z/10am regional analysis shows a narrow line of convection
developing immediately along a cold front from eastern Iowa S/SW
across northern and western Missouri. The airmass ahead of the
storms will become modestly unstable, but highly sheared this
afternoon as a negatively tilted upper trough approaches from the
west. Current mesoanalysis shows a pocket of SBCAPEs of
500-1000J/kg across central Missouri..with projections suggesting
SBCAPEs reaching 1000J/kg west of the I-55 corridor after
20z/2pm. Deep-layer shear will be on the increase, but more
importantly low-level shear will be maximized across eastern Iowa
into northwest Illinois in closer proximity to the track of
surface low pressure along the front. 0-1km storm relative
helicity is progged to exceed 300m2/s2 from the Peoria area
northward. The line of storms will advance N/NE into west-central
Illinois by around 20z/2pm, then track across the I-55 corridor
between 23z/5pm and 00z/6pm. Given the instability/shear profiles,
it appears damaging wind gusts of around 60mph will be the
greatest threat from the storms...although a few tornadoes will be
possible along/northwest of the Illinois River where storm
relative helicity will be maximized. Once the sun sets and the
storms push toward east-central Illinois, the severe threat will
rapidly diminish by mid-evening.

&&

.SHORT TERM...(Today and tonight)
ISSUED AT 235 AM CST Tue Nov 10 2020

The end is near for our unseasonably warm weather, as highs again
reach the 70s today. A couple items of concern in our transition:

1) High-res models continue to advertise a skinny line of showers
and storms quickly moving east across the CWA. Latest timing has
it entering areas near Galesburg/Rushville in the 3-4 pm time
frame, I-55 near 5-6 pm and passing I-57 around 8 pm, though on
the wane at that point. Latest SPC Day1 outlook introduced a
slight risk of severe weather mainly across the Illinois River
valley and west, though maintaining the marginal risk as far east
as Shelbyville and Danville. A few hundred joules of CAPE along
with significant bulk shear should be enough to get some of the
storms to produce some severe gusts.

2) Low level jet ahead of the line increases to around 40-45 knots
by mid afternoon. Forecast soundings showing a 4-6 hour period
during the afternoon where momentum transfer suggests wind gusts
to around 45 mph. Not a lot of clearing expected to really tap
into this, but enough is expected to warrant a Wind Advisory for
this afternoon and early evening. Will run it from noon to 8 pm,
though areas near I-72/Danville may be able to be canceled early
as the system pulls away.

.LONG TERM...(Wednesday through Monday)
ISSUED AT 235 AM CST Tue Nov 10 2020

After 8 consecutive days of 70+ highs, we finally get slapped back
to reality on Wednesday, with highs only in the upper 40s to mid
50s. Upper pattern shows several troughs mainly tracking across
the Great Lakes region later this week into early next week, so no
extended cold periods are expected. Some warming is projected
toward the middle of next week, as the upper ridge rebuilds across
the east slopes of the Rockies.

With the main storm track across the northern CONUS into early
weekend, high pressure will keep us dry once again. Main precip
focus will be during the weekend. Both the GFS and European models
spread some showers northward ahead of a shortwave across the
Plains, though the latter model is a bit deeper with the wave and
has more widespread rain. The GFS has a secondary focus on a front
moving through on Sunday, while the European model keep more of
this action near the Great Lakes. For now, will lead that
direction and keep things dry after Sunday morning.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1153 AM CST Tue Nov 10 2020

MVFR ceilings have developed across much of central Illinois late
this morning: however, these clouds will tend to scatter/lift to
low VFR this afternoon. Winds will be very strong throughout the
day, with southerly gusts reaching 35-40kt. Line of convection
currently from eastern Iowa southward into central Missouri will
track through the area late this afternoon/evening. Based on radar
timing tools and latest HRRR, have timed thunder into KPIA between
22z and 23z...and further east to KCMI between 01z and 02z. Once
the line of storms passes, winds will veer to W/SW and continue
gusting 25-30kt through the evening. Winds will gradually diminish
to around 10kt late tonight into Wednesday morning as skies become
clear.

&&

.CLIMATE...
Issued at 235 AM CST Tue Nov 10 2020

Record highs for today:

Bloomington.... 76 in 1923
Champaign...... 74 in 1949
Charleston..... 74 in 1999
Decatur........ 75 in 1999
Lincoln........ 75 in 1964
Olney.......... 78 in 1902
Peoria......... 73 in 1949
Springfield.... 75 in 1964, 1999 and 2012

This would result in 8 consecutive days of highs in the 70s, which
is a record stretch for November.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 8 PM CST this evening for ILZ027>031-036>038-
040>053.

&&

UPDATE...Barnes
SYNOPSIS...Geelhart
SHORT TERM...Geelhart
LONG TERM...Geelhart
AVIATION...Barnes
CLIMATE...Geelhart
Hazardous weather outlook, Nov 10, 11:28 AM CST, 3 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
1128 AM CST Tue Nov 10 2020

ILZ027>031-036>038-040>042-047>051-111730-
Cass-Fulton-Knox-Logan-Marshall-Mason-McLean-Menard-Morgan-Peoria-
Sangamon-Schuyler-Scott-Stark-Tazewell-Woodford-
1128 AM CST Tue Nov 10 2020

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 6 PM CST THIS
EVENING...

...WIND ADVISORY IN EFFECT UNTIL 8 PM CST THIS EVENING...

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

South winds will gust from 40 to 45 mph from around midday into
early evening. This will cause difficult travel for high profile
vehicles, especially on west to east oriented roads.

A fast moving line of showers and thunderstorms will move across
the area late this afternoon. The primary threat will be damaging
winds, but a brief tornado is also possible.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 3 pm and 6 pm. Please
relay any information about observed severe weather to the
National Weather Service while following all local, state and CDC
guidelines.

ILZ043>046-052-053-111730-
Champaign-Christian-De Witt-Macon-Piatt-Vermilion-
1128 AM CST Tue Nov 10 2020

...WIND ADVISORY IN EFFECT UNTIL 8 PM CST THIS EVENING...

This Hazardous Weather Outlook is for portions of central
Illinois and east central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

South winds will gust from 40 to 45 mph from around midday into
early evening. This will cause difficult travel for high profile
vehicles, especially on west to east oriented roads.

A fast moving line of showers and thunderstorms will move across
the area early this evening. A few of the storms may produce
damaging wind gusts.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 6 pm and 9 pm. Please
relay any information about observed severe weather to the
National Weather Service while following all local, state and CDC
guidelines.

ILZ054>057-061>063-066>068-071>073-111730-
Clark-Clay-Coles-Crawford-Cumberland-Douglas-Edgar-Effingham-
Jasper-Lawrence-Moultrie-Richland-Shelby-
1128 AM CST Tue Nov 10 2020

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and southeast Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

South winds will gust from 35 to 45 mph this afternoon, highest
north of I-70. This will cause difficult travel for high profile
vehicles, especially on west to east oriented roads.

A fast moving line of showers and thunderstorms will move across the
area early this evening. A few of the storms may produce damaging
wind gusts.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 6 pm and 9 pm. Please relay
any information about observed severe weather to the National
Weather Service while following all local, state and CDC guidelines.

Erwin

In the hours before

Local storm report, Nov 10, 1:18 PM CST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
118 PM CST TUE NOV 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1158 AM     NON-TSTM WND GST DECATUR AIRPORT         39.83N 88.87W
11/10/2020  M46.00 MPH       MACON              IL   ASOS

1222 PM     NON-TSTM WND GST CAPITAL AIRPORT         39.84N 89.68W
11/10/2020  M45.00 MPH       SANGAMON           IL   ASOS

&&

ERWIN
Special weather statement, Nov 10, 2:14 PM CST, 37 minutes before
Special Weather Statement
National Weather Service Lincoln IL
214 PM CST Tue Nov 10 2020

ILZ036-040-041-047-049-050-102100-
Scott-Mason-Morgan-Schuyler-Cass-Fulton-
214 PM CST Tue Nov 10 2020

...SIGNIFICANT WEATHER ADVISORY FOR SCOTT...SOUTHWESTERN FULTON...
CASS...SCHUYLER...WESTERN MASON AND NORTHWESTERN MORGAN COUNTIES
UNTIL 300 PM CST...

At 213 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles south of Fandon to near Atlas. Movement
was northeast at 55 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Jacksonville, Beardstown, Havana, Rushville, Lewistown, Virginia,
Winchester, Astoria, Meredosia, Bluff Springs, Bluffs, Vermont,
Chandlerville, Chapin, Ipava, Arenzville, Bath, Littleton, Browning
and Naples.

This includes Interstate 72 between mile markers 43 and 63.

A Tornado Watch remains in effect until 800 PM CST for west central
Illinois.

A Severe Thunderstorm Watch remains in effect until 600 PM CST for
central and west central Illinois.

LAT...LON 4028 9082 4027 9045 4036 9044 4042 9001
      3963 9028 3957 9058 3971 9065 3983 9057
      3987 9059 3997 9051 3999 9052 3998 9060
      4003 9061 4002 9063 4005 9068 4008 9067
      4008 9070 4011 9071 4010 9089
TIME...MOT...LOC 2013Z 246DEG 53KT 4026 9077 3955 9106

37
Local storm report, Nov 10, 2:29 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
229 PM CST TUE NOV 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     TSTM WND DMG     1 NE SAINT AUGUSTINE    40.73N 90.40W
11/10/2020                   KNOX               IL   PUBLIC

            REPORT FROM MPING: 3-INCH TREE LIMBS BROKEN;
            POWER POLES BROKEN.

&&

ROBERSON

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 10, 2:46 AM CSTWind AdvisoryILXCass, Champaign, Christian, DeWitt, Fulton, Knox and 16 more17 hr
Nov 10, 2:01 PM CSTSevere Thunderstorm WarningILXFulton, Knox44 min
Nov 10, 2:14 PM CSTSpecial Weather StatementILXCass, Schuyler, Scott46 min
Nov 10, 2:41 PM CSTSevere Thunderstorm WarningILXFulton, Knox, Mason, Peoria, Stark, Tazewell49 min
Nov 10, 2:57 PM CSTSpecial Weather StatementILXCass, Morgan, Scott48 min
Nov 10, 3:25 PM CSTSevere Thunderstorm WarningILXFulton, Knox, Marshall, Mason, Peoria, Stark and 2 more50 min
Nov 10, 3:45 PM CSTTornado WarningILXMarshall15 min
Nov 10, 4:08 PM CSTSevere Thunderstorm WarningILXMcLean, Marshall, Tazewell, Woodford52 min
Nov 10, 4:50 PM CSTSpecial Weather StatementILXMacon25 min
Nov 10, 4:59 PM CSTSevere Thunderstorm WarningILXMcLean24 min
Nov 10, 5:33 PM CSTSpecial Weather StatementILXMacon, Piatt27 min
Nov 10, 5:58 PM CSTSpecial Weather StatementILXChampaign, Moultrie, Piatt, Shelby32 min

Nearby

Tornado Warnings in Illinois, 2020Every tornado warning in 2020Tornadoes in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.